Magazine article Clinical Psychiatry News

Skin Sores Can Be Clue to Methamphetamine Use: After Problem Has Been Detected, Only Way to Cure the Dermatologic Manifestations Is to Stop the Abuse

Magazine article Clinical Psychiatry News

Skin Sores Can Be Clue to Methamphetamine Use: After Problem Has Been Detected, Only Way to Cure the Dermatologic Manifestations Is to Stop the Abuse

Article excerpt

The next time a referring physician sends a patient with a possible case of recalcitrant scabies, look carefully and ask questions.

What primary care physicians think is scabies actually may be a manifestation of addiction to methamphetamine, according to Dr. Kathleen Hectorne, a dermatologist at the Mayo Clinic in Rochester, Minn.

"They treat it and it's not getting better, because it's a [consequence] of meth use where they're picking at their skin," she said, adding that this disorder is also known as "meth mites." These same patients also may suffer from anorexia or weight loss.

Another sign of possible methamphetamine use is delusions of parasitosis, in which patients feel like insects are crawling on their skin, although Dr. Hectorne noted that "not all cases feel like bugs. Some people say they think the drug is coming out of their skin."

To remove the imaginary bugs or other items they think are in their skin, meth users may use safety pins, needles, or other sharp objects, said Dr. Matthew A. Torrington, an addiction medicine physician in Los Angeles. "Patients will tell you they feel like there is something in their skin, and they will [pick at it] to the point that they tear their flesh open," he said.

These irritations then become infected secondarily, said Dr. Sullivan Smith, an emergency physician in Cookeville, Tenn. "You name it: They will get staph, strep, and all kinds of enterics," he said. "It's a polymicrobial kind of infection."

Although the infections often can be treated with antibiotics, most of them would go away entirely if the patients stopped scratching.

Patients addicted to methamphetamine (also known as "crystal meth") also may have the "typical IV drug users' skin infections and abscesses," he said.

"There are a couple of reasons for that. One is a microbial issue, because they don't use sterile techniques and they share needles. But additionally, meth is not a clean drug--this stuff is made with battery acid, and that causes skin abscesses, too," said Dr. Smith, who also works as a police officer and has been involved in raids on meth labs.

In addition, the byproducts produced by the meth manufacturing process can be irritating to the skin and cause lesions that look like a rash.

No one has done much research on these byproducts because "we've never really focused on what else is in it. …

Search by... Author
Show... All Results Primary Sources Peer-reviewed

Oops!

An unknown error has occurred. Please click the button below to reload the page. If the problem persists, please try again in a little while.